Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 232, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 6, 2001, 6:48 PM CDT for Dickey County, North Dakota. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 6, 2001, 6:48 PM CDT (23:48 UTC)
- Expired
- Sep 6, 2001, 7:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Dickey County, ND
The radar
The Aberdeen radar (KABR), 84 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 7:25 PM CDT | Hail 1 | Forbes, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -345 J/kg
- Mixed-layer LCL
- 1605 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
666 WUUS53 KBIS 062348 SVRBIS NDC021-070045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 648 PM CDT THU SEP 6 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 745 PM CDT * AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MERRICOURT...OR ABOUT 49 MILES SOUTH OF JAMESTOWN...MOVING EAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE MONANGO HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BISMARCK. LAT...LON 4628 9891 4598 9902 4606 9861 4626 9833
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:20 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Sep 6, 3:20 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 320 PM CDT THU SEP 6 2001 SFC LOW APPROACHING ABR IN ERN SD WI COLD FRONT EXTENDING JUST TO THE EAST OF JMS AND NEARING GFK. AREA OF CONCERN FOR STRONG TO SEVERE TSTMS FROM S CNTRL SD JUST SW OF LOW. LATEST SAT PICS SHOW CLOUDS S OF LOW AND ALONG COLD FRONT TRYING TO ORGANIZE WITH CLEAR AREA IN ERN SD WHERE STRONG SLY WINDS...DWPTS IN THE MID TO UPPER 60S HAS GOOD INSTABILITY WI LIS OF AROUND -6. SHOULD TSTMS DEVELOP AND PROPAGATE NEWD MIGHT CLIP SERN COUNTIES OF ND...INCLUDING DICKEY/LAMOURE COUNTIES SE OF JMS. MAY HAVE TO BREAK OFF THOSE 2 COUNTIES FOR POSSIBLY SEVERE MENTION FOR THE EVE. WL MAKE LAST MINUTE DECISION DEPENDING ON POSITION OF COLD FRONT. OTHERWISE SCT SHOWERS EXPECTED ACROSS CWA TONIGHT...WI TSTMS POSSIBLE CNTRL. ON FRI LARGE H500 TROUGH DIGS SWD INTO ND. COLD AIR ADVECTS INTO STA WITH PLENTY OF MOISTURE. H500 COLD TEMPS ALOFT AND SOME SFC HEATING ALLOWS LIS TO BECOME NEGATIVE IN THE AFTN...AND WL PUT SCT SHOWERS AND TSTMS OVER ALL OF CWA. H500 LOW REMAINS ENTRENCHED OVER STA THROUGH SAT...SO SCT SHOWERS FRI NIGHT...AND SCT SHOWERS AND TSTMS AGAIN ON SAT AS LIS GO NEGATIVE WI BETTER INSTABILITY. H1000-500 THKNS VALUES OF 543 TO 546 ENTER THE STA FRI NIGHT AND REMAIN THROUGH SUN. LOWS IN THE LOWER 40S EXPECTED. WOULD MENTION 30S IF EXPECTED CLEARING SKIES...BUT COOL AND MOIST ATMOS EXPECTED TO REMAIN MOSTLY CLOUDY THROUGH SAT. IN THE EXTENDED...NEW AVN DIFFERS FROM MRF RUN ON BEGINNING AROUND 12Z MON. NEW AVN KEEPS LARGE H500 LOW OVER S CNTRL CANADA...WHILE MRF BUILDS A H500 RIDGE OVER THE ROCKIES AND MOVES IT EWD AND PUSHES LARGE H500 LOW EWD. THIS ALLOWS SHORTWAVES TO MOVE THROUGH THE FLOW INTO ND TUE NIGHT/WED WITH SFC TROUGH APPROACHING FROM THE WEST AND TSTM CHCS. AVN DEVELOPS A LOW OVER THE WRN/ROCKIES STATES...KEEPING A DRY ZONAL FLOW OVER ND. KEPT EXTENDED DRY AS NATNL DISCUSSIONS LEANING TWDS LATEST AVN TREND. .BIS...NONE. VINING
In the hours before
Special weather statement, Sep 6, 12:48 PM CDT, 6 hours before
NDZ009-017-061840- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1247 PM CDT (1147 AM MDT) THU SEP 6 2001 AT 1230 PM CDT (1130 PM CDT) RADAR IN WILLISTON INDICATED AN AREA OF MOSTLY LIGHT RAIN WITH OCCASIONAL THUNDERSTORMS EXTENDING INTO SOUTHERN AND CENTRAL MCKENZIE COUNTY FROM EASTERN MONTANA. THIS AREA IS MOVING TO THE NORTHEAST AT 25 TO 30 MPH AND THE LEADING EDGE OF THE PRECIPITATION WILL BE NEAR ALEXANDER AND WATFORD CITY BY 100 PM AND WILLISTON BY 130 PM. PRECIPITATION AMOUNTS SHOULD BE LIGHT...UP TO .10 INCHES AT MOST LOCATIONS...HOWEVER AMOUNTS UP TO .50 INCHES ARE POSSIBLE WITH THE MORE INTENSE SHOWERS. LIGHTNING IS POSSIBLE SO BE PREPARED TO TAKE COVER. RV
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 6:13 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 62 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.